Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Huntsville, AL

February 28, 2011Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 28, 2011, 10:57 AM CST for Lauderdale County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 10:57 AM CST (16:57 UTC)
Expired
Feb 28, 2011, 11:43 AM CST
In force
46 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 10:15 AM CST, 42 minutes earlier.

Area forecast discussion, Feb 28, 10:15 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST MON FEB 28 2011

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED THIS MORNING INTO EARLY
THIS AFTERNOON...

.UPDATE...MORNING UPDATE.
&&

.DISCUSSION...AN ACTIVE MORNING WEATHER-WISE IS UNDERWAY ACROSS THE
TENNESSEE VALLEY AS A QLCS WITH STRONG TO SEVERE STORMS IS CURRENTLY
MARCHING ACROSS NORTHERN MISSISSIPPI TOWARDS THE CWA. AN INITIAL
ROUND OF SCATTERED SHOWERS/THUNDERSTORMS IS RAPIDLY PUSHING OFF TO
THE NORTHEAST AHEAD OF THIS MAIN LINE...BUT HAS MAINLY AFFECTED
AREAS WEST OF INTERSTATE 65 THIS MORNING.

THE UPPER LEVEL LOW IS LOCATED OVER SOUTHERN MO AND IS TRACKING
NORTHEASTWARD TOWARDS NEW ENGLAND. THE SFC LOW IS LOCATED OVER
NORTHWEST TENNESSEE WITH THE MAIN COLD FRONT DRAPED SOUTHWESTWARD
THROUGH SE TX. A WEAK SFC FRONT/DRYLINE FEATURE IS EXTENDING
SOUTHWARD THROUGH WRN MS INTO CENTRAL LA. THIS FEATURE IS PRIMARILY
RESPONSIBLE FOR THE CURRENT QLCS RACING TOWARDS THE AREA. CURRENT
TEMPERATURES RANGE FROM 68 IN FORT PAYNE AND INTO THE LOWER/MIDDLE
70S ELSEWHERE ACROSS THE AREA. DEWPOINTS ARE IN THE LOWER TO MIDDLE
60S /FAR WARMER AND MORE MOIST THAN AVERAGE FOR THIS LAST DAY IN
FEBRUARY/.

PARAMETERS /GENERALLY FROM THE SPC MESOANALYSIS PAGE AND LATEST BUFR
SOUNDINGS/ SHOW SB CAPE VALUES BETWEEN 1000 AND UPWARDS OF 2000 J/KG
RIGHT AHEAD OF THE LINE. HELICITIES OF 400-500 M2/S2 EXIST THROUGH
ABOUT MIDDAY BUT THEN DECREASE AS SFC FLOW BECOMES MORE
SOUTHWESTERLY. OF THE 0-3KM SHEAR PRESENT...A MAJORITY OF IT LIES
WITHIN THE LOWEST KM. THOUGH THE RISK FOR STRONG TO SEVERE STORMS
WILL STILL EXIST THROUGH THE EARLY AFTERNOON HOURS...THE BETTER
DYNAMICS AND PARAMETERS FOR TORNADIC ACTIVITY WILL REMAIN TO THE
NORTH OF THE AREA CLOSER TO THE TRACK OF THE SFC LOW. WIDESPREAD
DAMAGING WINDS ARE STILL ANTICIPATED AS 850 WINDS OF 60-70KTS MIX
DOWN TO THE SFC. WINDY SFC CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON HOURS WITH SUSTAINED WINDS ~20KTS WITH GUSTS TO 40KTS
POSSIBLE. FOR THIS REASON...THE WIND ADVISORY WILL REMAIN IN EFFECT.
THE CURRENT TORNADO WATCH ALSO REMAINS IN EFFECT THROUGH 1PM THIS
AFTERNOON...AND MAY BE UPDATED TO EXTEND THE TIME LATER THIS
AFTERNOON /DEPENDING ON THE TIMING OF THE SQUALL LINE/.

REDEVELOPMENT ALONG THE MAIN COLD FRONT IS POSSIBLE LATE THIS
AFTERNOON/EVENING...BUT CURRENT THINKING IS THAT THE ATMOSPHERE WILL
BE WORKED OVER THAT LITTLE IN THE WAY OF ADDITIONAL THUNDERSTORMS
WILL BE EXPECTED. WILL UPDATE THIS PORTION OF THE FORECAST AS
NECESSARY THROUGH THE AFTERNOON.

UPDATES TO THE FORECAST INCLUDED MINOR TWEAKS TO AFTERNOON HIGH
TEMPERATURES...AS WELL AS THE HOURLY TEMP GRIDS TO FOLLOW CURRENT
TRENDS. MINOR TWEAKS WERE MADE TO SKY GRIDS THROUGH THIS AFTERNOON
AS WELL. OTHERWISE...THE REST OF THE FORECAST WAS LEFT AS-IS FOR NOW.

UPDATED ZONES OUT SHORTLY.

&&

.AVIATION.../FROM 12Z TAFS/...WX CONDITIONS AROUND THE TERMINALS ARE
XPCTED TO QUICKLY DETERIORATE AS A SQUALL LINE OF STRONG/SVR TSRA
BEGINS TO MOVE ACROSS THE AREA FROM W TO E AFTER 16Z. INDIVIDUAL
TSRA CELLS MAY ALSO BEGIN TO DEVELOP AHEAD OF THE MAIN LINE...WITH
MORE OF WSW TO ENE MOTION. VRB WINDS GUSTING NEAR 40KT...ALONG WITH
VIS AOB 1SM...ARE POSSIBLE WITH THE STRONGER/SVR TSRA. OVERALL
CONDITIONS WILL BEGIN TO IMPROVE AFTER 20Z...AHEAD OF A STRONG COLD
FRONT XPCTED TO SWEEP THROUGH THE AREA THIS EVENING. SFC WINDS WILL
BE SHIFTING TO THE NW AND GRADUALLY DIMINISHING BEHIND THE FRONTAL
PASSAGE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON...MARSHALL.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MORGAN.

TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LINCOLN...MOORE.
&&

UPDATE...12
AVIATION...09
Hazardous weather outlook, Feb 28, 10:01 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 AM CST MON FEB 28 2011

ALZ001>010-016-TNZ076-096-097-010000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1001 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE
REGION TODAY. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
SURGE EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY STARTING AROUND
MIDDAY AND CONTINUING INTO THE EARLY AND MID AFTERNOON HOURS.

WITHIN THIS LINE OF STORMS...DAMAGING WIND GUSTS...LARGE HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE. ISOLATED TORNADOES
ARE POSSIBLE AS WELL...ESPECIALLY FOR LOCATIONS WHERE BREAKS IN THE
SQUALL LINE DEVELOP.

IN ADDITION...AN ISOLATED SUPERCELL OR TWO DEVELOPING AHEAD OF THE
MAIN LINE OF THUNDERSTORMS WILL POSE A FURTHER THREAT FOR DAMAGING
WINDS AND ISOLATED TORNADOES.

SPECIFIC TIMING RELATED TO THE ONSET OF SEVERE WEATHER WILL HAVE THE
SQUALL LINE AFFECTING NORTHWEST ALABAMA FROM 10 AM THROUGH NOON...THE
I-65 CORRIDOR BETWEEN NOON PM AND 2 PM...AND THE REMAINDER OF THE
OUTLOOK AREA FROM 2 PM UNTIL 4 PM.

THE SEVERE WEATHER THREAT WILL DIMINISH BY SUNSET AS A STRONG COLD
FRONT BEGINS TO SWEEP THROUGH THE AREA.

IN ADDITION TO THE SEVERE WEATHER THREAT...SOUTHERLY WINDS AROUND 20
TO 30 MPH...WITH GUSTS TO 40 MPH ARE EXPECTED TODAY. A WIND ADVISORY
IS IN EFFECT THROUGH MUCH OF THE AFTERNOON PERIOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AROUND THE START OF
THE WEEKEND PERIOD...AS ANOTHER COLD FRONT APPROACHES FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR THE ENTIRE OUTLOOK AREA TODAY. IN ADDITION...FIRST
RESPONSE AGENCIES ARE ENCOURAGED TO FORWARD ANY DAMAGE OR STORM
REPORTS TO THE NATIONAL WEATHER SERVICE WHEN TIME PERMITS.

In the hours before

Special weather statement, Feb 28, 7:21 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 AM CST MON FEB 28 2011

ALZ001-281400-
LAUDERDALE-
721 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 800 AM
CST...

AT 721 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PICKWICK DAM...OR 13 MILES SOUTH OF
SAVANNAH...MOVING EAST AT 35 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
 WATERLOO.
 RIVERTON.
 WRIGHT.
 THREET.
 ZIP CITY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY AFTERNOON
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8763 3501 8761 3499 8760 3491 8813
      3501 8820 3502 8819
TIME...MOT...LOC 1320Z 255DEG 31KT 3504 8820

70/DD
Special weather statement, Feb 28, 8:18 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CST MON FEB 28 2011

ALZ001-002-281500-
COLBERT-LAUDERDALE-
818 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 900 AM CST...

AT 818 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IUKA...MOVING NORTHEAST AT 60 MPH.

WINDS FROM 50 TO 55 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT.
  THREET...OAKLAND.
  CLOVERDALE...UNDERWOOD-PETERSVILLE.
  ZIP CITY...SAINT FLORIAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY AFTERNOON
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8759 3485 8759 3467 8813 3489 8810
      3492 8814 3496 8816 3502 8797
TIME...MOT...LOC 1417Z 243DEG 57KT 3483 8808

70/DD
Special weather statement, Feb 28, 10:30 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CST MON FEB 28 2011

ALZ001-281715-
LAUDERDALE-
1030 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE COUNTY UNTIL
1115 AM CST...

AT 1028 AM CST...RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF ACTON...OR 7 MILES EAST OF CORINTH...MOVING EAST
NORTHEAST AT 55 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  PICKWICK LAKE.

IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY AFTERNOON
FOR NORTHERN ALABAMA AND MIDDLE TENNESSEE.

&&

LAT...LON 3502 8769 3501 8769 3491 8813 3494 8816
      3497 8817 3500 8820 3502 8819 3502 8789
TIME...MOT...LOC 1628Z 252DEG 57KT 3495 8833
Special weather statement, Feb 28, 10:41 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CST MON FEB 28 2011

ALZ002-281730-
COLBERT-
1041 AM CST MON FEB 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 1130 AM
CST...

AT 1041 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PADEN...OR 9 MILES SOUTHWEST OF IUKA...
MOVING NORTHEAST AT 65 MPH.

WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARGERUM...MALONE.
  CHEROKEE...BARTON.
  PRIDE LANDING...NEW BETHEL.
  SHEFFIELD...MUSCLE SHOALS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY AFTERNOON
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3484 8811 3487 8803 3489 8797 3485 8793
      3482 8792 3475 8784 3474 8776 3481 8762
      3482 8755 3482 8751 3466 8766 3458 8814
TIME...MOT...LOC 1639Z 246DEG 63KT 3471 8818

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:21 AM CSTSpecial Weather StatementHUNLauderdale39 min
Feb 28, 8:18 AM CSTSpecial Weather StatementHUNLauderdale42 min
Feb 28, 8:23 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale23 min
Feb 28, 10:30 AM CSTSpecial Weather StatementHUNLauderdale45 min
Feb 28, 10:41 AM CSTSpecial Weather StatementHUNColbert49 min
Feb 28, 10:47 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin58 min
Feb 28, 11:09 AM CSTSevere Thunderstorm WarningHUNColbert35 min
Feb 28, 11:38 AM CSTSpecial Weather StatementHUNLimestone67 min
Feb 28, 12:04 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison56 min
Feb 28, 12:19 PM CSTTornado WarningHUNJackson, Madison28 min
Feb 28, 12:41 PM CSTSevere Thunderstorm WarningHUNJackson, Madison, Morgan49 min
Feb 28, 12:44 PM CSTTornado WarningHUNJackson46 min
Feb 28, 1:04 PM CSTSpecial Weather StatementHUNMarshall26 min
Feb 28, 1:19 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson41 min
Feb 28, 1:24 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall51 min
Feb 28, 1:37 PM CSTSpecial Weather StatementHUNCullman38 min
Feb 28, 1:51 PM CSTTornado WarningHUNDeKalb24 min
Feb 28, 2:14 PM CSTSevere Thunderstorm WarningHUNDeKalb, Marshall46 min
Feb 28, 2:21 PM CSTSevere Thunderstorm WarningHUNCullman39 min
Feb 28, 11:48 AM CSTSpecial Weather StatementHUNLincoln, Moore42 min
Feb 28, 11:56 AM CSTTornado WarningHUNLincoln25 min
Feb 28, 12:07 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore23 min
Feb 28, 12:12 PM CSTTornado Warning EmergencyHUNFranklin, Moore18 min
Feb 28, 12:27 PM CSTTornado Warning EmergencyHUNFranklin, Moore18 min
Feb 28, 12:36 PM CSTSevere Thunderstorm WarningHUNFranklin24 min
Feb 28, 12:45 PM CSTTornado WarningHUNFranklin15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.